Hydroxychloroquine and hair loss: I had to stop taking... - NRAS

NRAS
26,703 members30,626 posts

Hydroxychloroquine and hair loss

Dibbers
Dibbers
16 Replies

I had to stop taking methotrexate due to severe hair loss and waited almost 3 months before starting a new DMARD. I was hoping to start on biologics but my DAS score was too low. The rheumatologist suggested I start on lefluamide or Sulfasalazine but the risk of hair loss was higher than methotrexate and I wasn’t prepared to lose any more hair. I ended up with a prescription for hydroxychloroquine and an appointment in another 3 months. Within days my hair has started to fall out again! I’m not sure what to do now but have stopped taking them and now face a long 3 month wait. I don’t know what to do now. Has anyone else experienced anything similar or any advice appreciated.

16 Replies
oldestnewest
KittyJ

I’m on both those and haven’t had any hair loss but we are all different in the way we react to drugs. Have you spoken to your rheumy nurse to let them know you’ve stopped taking hydroxy? They’re the only ones who can tell you what to next. I hope your next meds are better tolerated.

2 likes
Reply
Dibbers
Dibbers
in reply to KittyJ

Thank you. I haven’t been able to speak to her but trying to bring my appointment forward.

1 like
Reply
nomoreheels

I didn’t but alopecia is listed as an uncommon side effect, as is for sulfasalazine. I wonder, has this only been evident since starting your meds for RD, no problems before MTX? I ask because if you noticed it prior to treatment it can unfortunately be RD itself that can cause hair loss, it's uncommon but it has been written about.

I guess you know but obvious things like not using styling products or indeed styling your hair will help, as will shortening the length of your hair, the less you need to brush or comb your hair the better & these usually help. As does letting your hair dry naturally, if you use a hairdryer use the coolest setting. Using a good conditioner too as well as (if you can stand to) not washing your hair every day, anything that puts stress on the follicles basically. I've had hair thinning on MTX, at the beginning & when I have a dose increase, nothing like you're experiencing though. Most of the above helped me, though just couldn’t go a day without washing my hair I'm afraid.

For future ref should you be tested & qualify two biologics have hair loss listed as side effects etanercept (Enbrel) & adalimumab (Humira).

1 like
Reply
Dibbers
Dibbers
in reply to nomoreheels

Thank you for all your advice. The hair loss only started when I was prescribed MTX. There was no question! I’ve had RA for many years and not suffered with hair loss prior to taking it. I’m using Olaplex twice a week and doing most of the things you mentioned but I think now is the time for a good chop 😞 I will make note of the biologics and just hope I will qualify soon.

Reply
Caza

I’ve been taking hydroxy for about 7yrs now & no haven’t experienced any hair loss.

1 like
Reply
LesBev

Hi. I have hair loss with hydroxy too. It’s devastating and affects my self confidence as I’m sure it does you too.

My rheumy said it’s my choice to continue or not but as the drug is helping me wean off prednisone I’m sticking with it.

I mask the effects with hair sprinkles to make hair look thicker (there’re lots on Amazon ) and these stay in until the next wash. It’s so unfair to have this and RA! Stay strong honey. Lx

1 like
Reply
Dibbers
Dibbers
in reply to LesBev

It’s awful and so very unfair. Thank you for your reply, I’ve not heard of hair sprinkles but will look into it. I’m not on anything else and won’t start a new drug unless it has zero risk of hair loss! Not sure how I’ll cope but feel I don’t have a choice x

Reply
oldtimer

I found quite a nice article about the hair growth and renewal cycle here:

philipkingsley.co.uk/hair-g...

It puts into a time frame what is happening to your hair, so that you can see that it is not an instant effect of the medication but may be due to something some weeks/months ago. The hair follicle then comes to the end of its life and the hair falls out.

Unfortunately it means that patience is needed (not my strong point) to work out what might be affecting your hair...

2 likes
Reply
Caza
Caza
in reply to oldtimer

I actually had a consultation with Phillip Kingsley. Really nice man, I lost most of my hair through shock, before RD made an appearance, I often wonder if the trauma was the beginning of it all 🤔. Anyway contrary to what NMH advised, he said do whatever you like to your hair. Not washing colouring or having it long will make a scrap of difference. In fact it’s more beneficial to feel good about yourself & not stress. He sells lots of products but didn’t try to sell me anything as they wouldn’t work only time would. The one thing he did recommend was Florisene vit d I believe. I still take it, I buy it through the internet (he didn’t sell it) it’s made by Lamberts. If you try it check with your gp first. My hair did grow back 😊. I think Phillips daughter has taken over since he died & it’s altogether a different practice. Good luck

1 like
Reply
Dibbers

Thank you 😊 My patience is running thin, just like my hair!

Reply
liveinwoods

I also lost a lot or hair when I was on MTX. My doctor switched me to Leflunomide and I started using Rogaine and my hair grew back. Now I use Nioxin shampoo and conditioner on a regular basis.

1 like
Reply
Dibbers
Dibbers
in reply to liveinwoods

Thank you. It’s interesting that Lefluamide didn’t make your hair loss worse. I have a prescription for Rogaine from my GP so might give that a go.

Reply
RxMe

My hair has been thinning for years, but even so, I noticed a precipitous loss of hair since going on Plaquenil, (I think hair loss is related to the whole inflammatory process.) Overnight application of castor oil to the affected area can supposedly help, but I couldn’t take the smell or mess. And Minoxidil did nothing but lighten my pocketbook! 😕 Next stop: Wigs!!!

1 like
Reply
Dibbers
Dibbers
in reply to RxMe

It’s interesting that some people swear by minoxidil and others, like you, it does nothing. I think I might give it a go, I’ve got nothing to lose!

1 like
Reply
JEM95

I had awful hair loss when I started on MXT, it was horrendous. I had all sorts of other issues with MXT too but I was encouraged to persevere with it, and eventually everything settled plus my hair is much better again now.

When I was first diagnosed I could barely walk 100 yards, now I walk at least 5 miles a day. MXT has given me my life back - but it took a while to settle and work. I’m glad I stuck with it.

RA is such a pain, nothing ever happens quickly, plus it’s all about trialling different drugs and different combinations.

Not sure this helps you, but I followed the advice to be patient and stick with it, and it was the right decision for me - all is pretty good in my RA world now.

1 like
Reply
Dibbers
Dibbers
in reply to JEM95

That’s good to hear and long may it continue!

Reply

You may also like...